Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 22, 2020, 6:01 AM EDT for 6 counties in Michigan. It took effect at Jun 23, 2020, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2020, 6:01 AM EDT (10:01 UTC)
- In effect from
- Jun 23, 2020, 11:00 AM EDT
- Expired
- Jun 23, 2020, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202 WHUS43 KGRR 221001 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 601 AM EDT Mon Jun 22 2020 MIZ056-064-071-222100- /O.NEW.KGRR.BH.S.0005.200623T1500Z-200623T2100Z/ Ottawa-Allegan-Van Buren- 601 AM EDT Mon Jun 22 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be especially dangerous. This includes the pier at Holland State Park and the north beach in South Haven. Strong currents will occur near the piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ CAS
7 follow-up statements
598 WHUS43 KGRR 221622 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1222 PM EDT Mon Jun 22 2020 MIZ056-064-071-230030- /O.CON.KGRR.BH.S.0005.200623T1500Z-200623T2100Z/ Ottawa-Allegan-Van Buren- 1222 PM EDT Mon Jun 22 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be especially dangerous. This includes the pier at Holland State Park and the north beach in South Haven. Strong currents will occur near the piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
985 WHUS43 KGRR 221953 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 353 PM EDT Mon Jun 22 2020 MIZ056-064-071-230400- /O.CON.KGRR.BH.S.0005.200623T1500Z-200623T2100Z/ Ottawa-Allegan-Van Buren- 353 PM EDT Mon Jun 22 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be especially dangerous. This includes the pier at Holland State Park and the north beach in South Haven. Strong currents will occur near the piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
514 WHUS43 KGRR 230144 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 944 PM EDT Mon Jun 22 2020 MIZ056-064-071-230945- /O.CON.KGRR.BH.S.0005.200623T1500Z-200623T2100Z/ Ottawa-Allegan-Van Buren- 944 PM EDT Mon Jun 22 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From Tuesday morning through Tuesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be especially dangerous. This includes the pier at Holland State Park and the north beach in South Haven. Strong currents will occur near the piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
298 WHUS43 KGRR 230756 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 356 AM EDT Tue Jun 23 2020 MIZ037-043-050-231600- /O.EXB.KGRR.BH.S.0005.200623T1500Z-200623T2200Z/ Mason-Oceana-Muskegon- 356 AM EDT Tue Jun 23 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From 11 AM EDT this morning through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be especially dangerous. This includes the pier at Holland State Park and the north beach in South Haven. Strong currents will occur near the piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ056-064-071-231600- /O.EXT.KGRR.BH.S.0005.200623T1500Z-200623T2200Z/ Ottawa-Allegan-Van Buren- 356 AM EDT Tue Jun 23 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 11 AM EDT this morning through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be especially dangerous. This includes the pier at Holland State Park and the north beach in South Haven. Strong currents will occur near the piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
093 WHUS43 KGRR 231502 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1102 AM EDT Tue Jun 23 2020 MIZ037-043-050-056-064-071-232315- /O.EXT.KGRR.BH.S.0005.000000T0000Z-200624T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1102 AM EDT Tue Jun 23 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon, Ottawa, Allegan, and Van Buren counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
016 WHUS43 KGRR 231926 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 326 PM EDT Tue Jun 23 2020 MIZ037-043-050-056-064-071-240000- /O.CON.KGRR.BH.S.0005.000000T0000Z-200624T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 326 PM EDT Tue Jun 23 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon, Ottawa, Allegan, and Van Buren counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
112 WHUS43 KGRR 232350 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 750 PM EDT Tue Jun 23 2020 MIZ037-043-050-056-064-071-240100- /O.EXP.KGRR.BH.S.0005.000000T0000Z-200624T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 750 PM EDT Tue Jun 23 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The wave heights will continue to lower through the remainder of the evening. Locally hazardous conditions could persist near any piers for a few more hours so caution is advised. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 3:30 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 22, 3:30 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 AM EDT Mon Jun 22 2020 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 330 AM EDT Mon Jun 22 2020 - Scattered showers and storms Monday into Tuesday - Cooler week, warming up again toward the end of the week && .DISCUSSION...(Today through next Sunday) Issued at 330 AM EDT Mon Jun 22 2020 -- Scattered showers and storms Monday into Tuesday -- Weak instability, weak forcing, and weak wind profiles again set up the possibility of hit-or-miss showers/storms this afternoon. Models are struggling with the coverage and longevity of the convection, but they are most likely to develop in a zone of convergence near the lake breeze in the vicinity of US-131 and move slowly east. Brief heavy downpours and some lightning strikes are possible. Elongated surface low will develop over Michigan tonight in response to approaching upper trough. Associated deeper moisture and maintenance of mid-upper-level lapse rates sufficient for weak convection supports more widespread showers and storms during the evening/night, but with a continued hit-or-miss nature and widely variable rainfall amounts. Similar to Saturday evening, there may be just enough low-level wind momentum at 925-850 mb and DCAPE for outflow from an area of rain/convection, even over Lake Michigan, to produce 20-30 mph gusts. ECMWF, GFS, and some mesoscale models develop showers/storms in mid-Michigan, especially the capital region & east, Tuesday mid- day. This is due to instability from daytime heating under the 500 mb trough, and forcing from convergence zones at the surface and perhaps a shortwave in the 500 mb flow. Will keep chance PoPs in that area for Tuesday. -- Cooler week, warming up again toward the end of the week -- Large upper-level low over Ontario becomes briefly cut off from the polar jet mid-week, so persistent NW flow will transport 8-10 deg C air at 850 mb through Michigan for the middle part of the week (mainly Tuesday to Thursday). This will result in highs reaching the 70s, which is cooler than normal for this time of year. Scattered showers may tend to develop during the afternoon and evening away from Lake Michigan in this environment driven by daytime heating and upper-level cool air. Ridging in the Midwest downstream of a NE Pacific jet streak will kick this low out late in the week, with our low-level flow switching southwesterly on Friday and advecting warm air back. Shortwave troughs amid somewhat stronger instability and shear over our region may set the stage for active weather Friday and/or Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 206 AM EDT Mon Jun 22 2020 Will put temporary MVFR visibility before sunrise as there are a number of smaller airports that seem to be fogging up. Some temporary IFR is not out of the question. This is supported by models which show a thousand-ft deep layer of moisture near the ground and temperatures are already within a few degrees of the dewpoint in some locations. Satellite images show clear skies over MKG, GRR, and AZO, and thinning cirrus to the east. Similar to the last couple days, south-southwest winds will pick up a bit with daytime heating, and cumulus will develop away from Lake Michigan. Afternoon showers may develop, perhaps an isolated thunderstorm. Showers may continue into Monday night as a cold front approaches. && .MARINE... Issued at 330 AM EDT Mon Jun 22 2020 Light southwest winds and low waves today. Scattered thunderstorms may develop over the lake this evening, with the main hazards being lightning strikes and wind shifts/gusts to about 25 knots. Breezy northwest winds Tuesday morning may bring waves to small craft advisory / beach hazard levels Tuesday afternoon between Grand Haven and St Joseph. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...CAS DISCUSSION...CAS AVIATION...CAS MARINE...CAS
Hazardous weather outlook, Jun 22, 4:26 AM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 426 AM EDT Mon Jun 22 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 426 AM EDT Mon Jun 22 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms may develop today and tonight. Lightning strikes and locally heavy downpours are expected where storms occur. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible Tuesday in mid-Michigan. Thunderstorms are again possible across the area Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ844>849-230830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 426 AM EDT Mon Jun 22 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms may develop today and tonight. Lightning strikes and wind gusts to 25 knots are possible near any storms that occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wind and waves hazardous to small craft are possible Tuesday, mainly between Grand Haven and St Joseph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:01 AM EDT | Small Craft Advisory | GRR | 38 hr | |
| Jun 22, 1:18 PM EDT | Special Marine Warning | GRR | 73 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.